Indiana, 2013

Hail in Indiana, April 16, 2013

April 16, 2013 · NWS LMK · 11 events in 5 counties and zones

During the afternoon on April 16th, a stationary front lay across southern Indiana, parallel to and roughly 75 miles north of the Ohio River. South of this boundary, very unstable conditions developed during the afternoon, with CAPE exceeding 2000 Joules.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon on April 16th, a stationary front lay across southern Indiana, parallel to and roughly 75 miles north of the Ohio River. South of this boundary, very unstable conditions developed during the afternoon, with CAPE exceeding 2000 Joules. By evening, a weak wave moved northeast across southern Indiana along this boundary. Thunderstorms developed during the evening hours. Moderate unidirectional shear was present, and some of these storms became supercells, with mid-level rotation. Several of these storms produced copious amounts of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 16, 2:43 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 16, 2:43 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT TUE APR 16 2013

.Short Term (Tonight - Wednesday Night)...
Issued at 315 PM EDT Tue Apr 16 2013

...Strong to Severe Storms Still Possible Late This Afternoon and
Evening...

Late this afternoon, a stationary front stretched from just south of
Indianapolis southwest along a line north of Paducah and the
Missouri Bootheel. This front will remain in place through the early
morning hours before developing low pressure over the southern
plains pushes it northward early Wednesday.

Moist and humid air has now arrived with dewpoints near 65 and
strong instability concentrated right along the Ohio River. This
instability, coupled with modest unidirectional wind shear are
adequate
for severe weather. However, a warm layer aloft and a lack of an
upper level trigger has prevented convection so far.

Still think that scattered storms may yet develop across southern
Indiana and north central Kentucky late this afternoon or early
evening, possibly pushing across the northern Bluegrass Region by
late evening. Should storms develop, some may become strong to
severe with a potential for quarter sized hail and isolated damaging
wind gusts.

This stationary front will lift northward towards Indianapolis
during the morning hours Wednesday as low pressure forms over
Oklahoma ahead of a strong 500mb trough approaching the southern
plains. Think that convective chances, especially across central and
southern Kentucky will diminish during the day Wednesday, as 500mb
ridging temporarily builds and any moisture convergence is pushed
farther north and west along with the retreating boundary. Expect a
lot more sun and warmer temperatures by Wednesday afternoon with
highs ranging from the upper 70s to around 80.

Wednesday night will stay very mild with light southerly winds and
mostly clear skies. Lows Wednesday night will only fall into the
lower 60s.

.Long Term (Thursday through Tuesday)...
Issued at 335 PM EDT Tue Apr 16 2013

Thursday through Friday Night...

...Strong to Possibly Severe Thunderstorms Possible overnight
Thursday...

Deep low pressure system and associated stout cold frontal boundary
will be approaching the Ohio Valley late in the day on Thursday.
Prior to its arrival, Kentuckiana will be quite warm with moisture
beginning to readily advect into the region from the south. While
the chance for diurnally driven storms doesn't appear completely out
of the question for locations along and north of the Ohio River, it
does look like the rest of central Kentucky will remain capped
throughout the day. However, as this time period approaches, will
need to monitor the likelihood of the cap remaining in place.
Wherever storms are able to fire up, they should remain pulse-like
with some of these storms possibly going strong to marginally severe
in the extreme western fringes of the forecast area. Confidence in
this is average at this point given the aforementioned cap in place,
potentially hindering development.

As the front approaches overnight Thursday, convection will ramp up
from west to east, especially around and after midnight. The
question is not whether or not the forecast area will get
thunderstorms but rather how intense they will be. A QLCS will
develop as the night wears on and will trek across the commonwealth,
dumping plenty of rain along the way as trailing stratiform rain is
dragged along behind the main line. The question is how strong to
severe storms could get along the leading edge. Since it will be
traversing through at night, it looks to lack the necessary
ingredient for instability to be a major factor. All other
ingredients are in place for strong to severe weather as the
dynamics of the system all come together. An intense LL jet moves in
directly overhead with the 12Z GFS depicting 70 to 80 knot 850mb
wind speeds. This, along with the UL jet yields 0-6km bulk shear
values of close to 90+ knots. Mid-level lapse rates appear to be
marginal for stronger storm development but according to the 12Z GFS
soundings across the local area, low-level lapse rates are not
terribly impressive. If any of the 850mb wind speeds are tapped into
and realized at the surface, damaging winds will be the primary
threat. This will, of course, be continued to be monitored closely
and adjusted as necessary.

For temperatures, highs will be slightly above normal on Thursday,
reaching the lower 80s. They'll struggle to drop much overnight
Thursday, only dropping into the lower 60s for the Bluegrass region
and other spots in the eastern third of the forecast area while the
rest of the area could get down into the upper 40s and 50s along the
front. During the day on Friday, the front will have pushed through
portions of the area although it appears that some showers or at the
very least clouds linger before a vigorous dry, stable airmass dives
in. With cloud cover in place and the front pushing through, temps
will struggle to get out of those morning low temperatures, meaning
highs will only be in the 50s and 60s. Clearing skies will be on
order Friday night, allowing for temperatures to drop off into the
mid to upper 30s by Saturday morning.

Saturday through Tuesday...

The weekend will be benign and on the cooler side of spring-like
weather with highs in the 50s and 60s on Saturday and Sunday,
respectively. Low temperatures will once again be in the 30s to
start the day on Sunday but will be slightly warmer for Monday
morning, only getting down into the 40s. By Monday afternoon, clouds
will once again encroach on the region from the north and west as
the next frontal boundary approaches by Tuesday. Forecast confidence
this far out is still relatively low in timing for the next precip
chances but for now, it looks like some diurnally-driven convection
could fire up during the afternoon/evening on Monday, primarily in
the north, with some showers and storms possibly lingering on into
the overnight hours Monday. By Tuesday, higher chances for precip
exists out in front of that next frontal boundary. Temperatures
should be moderating toward normal by this point in the forecast
period but again, forecast confidence is low for now.

&&

.Aviation (18Z TAF Issuance)...
Issued at 115 PM EDT Tue Apr 16 2013

An admittedly challenging forecast through this evening concerning
the initiation and evolution of thunderstorms.

SDF has the greatest chance of being affected by mid to late
afternoon thunderstorm development...with LEX and BWG have slightly
lesser chances.

For SDF, think that scattered storms will develop at least in the
vicinity of the terminal during the late afternoon hours, possibly
continuing into the mid to late evening. Although an individual
storm may become strong, thunderstorm activity will likely stay
unorganized and difficult to time with respect to any airport
terminal. Will place a 4 to 6 hour TEMPO group during the late
afternoon to evening time period at SDF and LEX to account for
likely thunderstorms in the vicinity.

Ceilings will continue broken at times this evening, just above the
VFR/MVFR threshold. MVFR visibilities and ceilings will occur with
any thunderstorms.

Winds will continue through early evening from the south southwest
around 10 to 11kt. They will diminish overnight to around 5 to 7kt.
On Wednesday afternoon, winds will increase again to 10 to 12kt.

Once any threat of thunderstorms end by late evening, expect
scattered to occasionally broken ceilings above the VFR/MVFR
threshold.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......JSD
Long Term........lg
Aviation.........JSD
Hazardous weather outlook, Apr 16, 3:08 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT TUE APR 16 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-172015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
408 PM EDT TUE APR 16 2013 /308 PM CDT TUE APR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY AS A STALLED FRONTAL
REMAINS OVER SOUTHERN INDIANA. A FEW OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO QUARTER SIZE BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SHOULD THESE
DEVELOP...SOME MAY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

A LINE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION
OVERNIGHT THURSDAY INTO EARLY FRIDAY MORNING. THESE STORMS MAY BE
STRONG TO SEVERE WITH POSSIBLE DAMAGING WINDS AND HEAVY RAINFALL
BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL OR DAMAGING WINDS TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE THIS EVENING THROUGH FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/LG

In the hours before

Special weather statement, Apr 16, 3:59 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT TUE APR 16 2013

INZ076-162130-
ORANGE IN-
459 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF PAOLI...AND MOVING EAST AT 35
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  ABYDEL AND YOUNGS CREEK...
  BRAXTONS SIDING...
  WOODLAWN GROVE...
  STAMPERS CREEK AND SYRIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3853 8630 3850 8631 3845 8668 3862 8668
      3869 8633 3869 8631
TIME...MOT...LOC 2059Z 251DEG 30KT 3851 8661

EER
Special weather statement, Apr 16, 4:25 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EDT TUE APR 16 2013

INZ077-162155-
WASHINGTON IN-
525 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF BEDFORD...AND MOVING EAST
AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SALTILLO...
  MOUNT CARMEL AND CAMPBELLSBURG...
  MCKINLEY...
  RUSH CREEK VALLEY AND PROWSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3878 8606 3876 8603 3858 8613 3863 8631
      3873 8631 3874 8630 3876 8629 3878 8626
      3877 8624 3878 8619 3877 8613 3879 8610
TIME...MOT...LOC 2125Z 281DEG 8KT 3873 8629

LG

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Orange

When
April 16, 4:26 PM EST
Where
Orange County, 0.69 mi N of Paoli
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.560, -86.470

One inch hail was reported at Paoli High School.

Hail, Washington

When
April 16, 5:12 PM EST
Where
Washington County, Salem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -86.100

A spotter reported 1.75 inch hail in Salem.

Hail, Washington

When
April 16, 5:24 PM EST
Where
Washington County, South Boston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.580, -85.980

Local media reported 1 inch hail 6 miles east of Salem.

Hail, Crawford

When
April 16, 6:35 PM EST
Where
Crawford County, 0.88 mi NE of Marengo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -86.340

A trained spotter reported golf ball sized hail near Marengo.

Hail, Floyd

When
April 16, 7:24 PM EST
Where
Floyd County, Floyds Knobs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.870

A spotter reported 1 inch hail at Floyd Knobs.

Hail, Orange

When
April 16, 7:26 PM EST
Where
Orange County, Roland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -86.680

A spotter reported 1 inch hail 4 miles northwest of French Lick.

Hail, Orange

When
April 16, 7:35 PM EST
Where
Orange County, Roland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -86.680

A spotter reported one inch hail near French Lick.

Hail, Jefferson

When
April 16, 7:47 PM EST
Where
Jefferson County, 2.34 mi NNE of North Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -85.380

A spotter reported one inch hail just north of Madison.

Hail, Orange

When
April 16, 7:52 PM EST
Where
Orange County, 0.69 mi N of Paoli
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -86.470

A spotter reported 1.75 inch hail in Paoli.

Hail, Orange

When
April 16, 7:58 PM EST
Where
Orange County, 0.69 mi N of Paoli
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.560, -86.470

A spotter reported 1 inch hail just east of Paoli.

Hail, Orange

When
April 16, 8:15 PM EST
Where
Orange County, Rego
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -86.320

One inch hail and winds of 40 to 45 mph was reported from a location 10 miles southeast of Paoli.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435191, 435192, 435193, 435194, 435195, 435196, 435197, 435198, 435199, 435200, 435201.